Medications Getting in the Way of Weight Loss?
By Angela Hartley
on 16 April 2021
How frustrating is it when you are doing everything ‘right’ but still not losing weight?
Annoying right? Just when you think you’ve been dealt all the rubbish blows you can handle, there comes another – love handles. There may be a few reasons for this – prolonged hospital stays and recovery periods mean less exercise. You may be off work so you aren’t walking around much during the day. You could have lost muscle by not doing much activity for the last few months while you recovered. Comfort foods, cakes brought round by well-meaning friends and a few too many sympathy desserts can also contribute of course (let’s be honest with ourselves too). But if you genuinely ARE trying to lose weight and are stuck despite all your best efforts, it may be because of your medication.
The most common medications that can lead to weight gain are:
- Beta blockers eg Bisoprolol, Metoprolol
- Warfarin eg Coumarin
- Thyroid medication eg Thyroxine
- Steroid medication eg Prednisone
So is there a way around it? YES! However although it is possible to lose weight and maintain it when taking these medications, it is a LOT tougher!
- Slower metabolism eg in the case of beta blockers, they slow your heart rate which means less blood supply to the muscles and less calories used throughout the day when both exercising and sedentary.
- More fatigue due to the tablets making you feel tired as a side effect therefore less exercise.
- Increased appetite as a side effect especially of steroid medication.
What to do about it?
- Keep moving throughout the day. Do a few squats while you brush your teeth, stand rather than sit when you are on the phone, walk for 10 minutes every hour that you are working at a desk, wiggle the toes and feet when you are sitting and in general MOVE more throughout the day.
- Exercise most days. Aim to exercise every day of the week so that if you miss a day it doesn’t put you behind too much. Even if you do 10 minutes of a circuit it will set you up for the day and give your metabolism a boost.
- Ask your doctor about the dosage and timings of your medications. Can you take some at night rather than in the morning? This may help your energy levels in the day which will enable you to exercise more.
- Choose smaller, nutrient dense meals rather than 3 big meals.
- Don’t eat late at night. Ensure there is at least 2-3 hours after your last food before you go to bed.
- Eat vegetables at every meal. Breakfast, lunch, dinner.
- Ensure that you are well hydrated with water.
- Avoid sugary foods and drinks.
- Tweak the amount of carbs that you are eating – reduce the amount of carbs you are eating (replace with vegetables) until you start losing weight. This means cutting out bread, pasta, rice, biscuits, cake, ice-cream, and other sugar/carb heavy foods.
- Don’t eat too little – your body will believe it needs to store EVERYTHING if it thinks not much food is coming it’s way.
- Be kind to yourself – does it matter if you are a few pounds heavier? Would life really suddenly be ‘amazing’ if you lost a few pounds? Sometimes you need to step back and acknowledge that it’s ok to be a little heavier than you’d like. You’re still an amazing person, you still have a full life to lead. Plus you may be the only one who has noticed so don’t beat yourself up for it.
Please add any other tips you may have below!